Preoperative assessment: alcohol dependence and withdrawal: practice question

A Anaesthesia question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Anaesthesia · Preoperative assessment: alcohol dependence and withdrawal

Sample item

A 48-year-old man who drinks heavily every day has an open hernia repair. On the second postoperative night he becomes agitated and tremulous, sweating, with tachycardia, fever and visual hallucinations. What is the likely diagnosis and first-line drug?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

A. Alcohol withdrawal delirium; a benzodiazepine such as lorazepam

Withdrawal delirium appears 48 to 96 hours after the last drink, with autonomic overactivity, tremor and hallucinations. Benzodiazepines are first line, with thiamine given to prevent Wernicke encephalopathy. Alcohol history is therefore an important part of preoperative assessment.

Option by option

  • A. Alcohol withdrawal delirium; a benzodiazepine such as lorazepam (correct)

    Correct. The timing and the combination of tremor, autonomic overactivity and hallucinations fit alcohol withdrawal, treated with benzodiazepines.

  • B. Opioid overdose; naloxone

    Opioid overdose causes sedation, slow breathing and small pupils, not agitation and hallucinations.

  • C. Malignant hyperthermia; dantrolene

    Malignant hyperthermia presents during or soon after a triggering anaesthetic with rigidity and rising end-tidal carbon dioxide.

  • D. Thyroid storm; propranolol with carbimazole

    Thyroid storm is possible but nothing in the history points to thyroid disease, and the alcohol history explains the picture.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Anaesthesia questions

Questions about this Anaesthesia question

What is the answer to this Anaesthesia question?

The best answer is A, Alcohol withdrawal delirium; a benzodiazepine such as lorazepam. Withdrawal delirium appears 48 to 96 hours after the last drink, with autonomic overactivity, tremor and hallucinations.

Why is "Opioid overdose; naloxone" not the answer?

Opioid overdose causes sedation, slow breathing and small pupils, not agitation and hallucinations.

Why is "Malignant hyperthermia; dantrolene" not the answer?

Malignant hyperthermia presents during or soon after a triggering anaesthetic with rigidity and rising end-tidal carbon dioxide.

Why is "Thyroid storm; propranolol with carbimazole" not the answer?

Thyroid storm is possible but nothing in the history points to thyroid disease, and the alcohol history explains the picture.

What concept does this question test?

It tests Preoperative assessment: alcohol dependence and withdrawal in Anaesthesia. Benzodiazepines are first line, with thiamine given to prevent Wernicke encephalopathy. Alcohol history is therefore an important part of preoperative assessment.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Preoperative assessment: alcohol dependence and withdrawal?

Make a table of each agent, its key advantage and its main side effect. Then use the flashcards and the other Anaesthesia questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.